Alert archive / Pennsylvania / Flash Flood Warnings in 2011
Flash Flood Warning 11, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 4, 2011, 7:11 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 7:11 PM EDT (23:11 UTC)
- Expired
- Jul 4, 2011, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 39 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:23 PM EDT | FLOOD | Squirrel Hill, PA | MUDSLIDE ONTO FORWARD AVE. |
| Jul 4, 7:27 PM EDT | FLOOD | 1 Nne Oakland, PA | ROCKSLIDE AT BIGELOW BLVD AND HERRON AVE |
| Jul 4, 7:27 PM EDT | FLOOD | Oakland, PA | FLOODING CLOSED INTERSECTION OF BEECHWOOD AND FORWARD AVES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
104
WGUS51 KPBZ 042311
FFWPBZ
PAC003-050215-
/O.NEW.KPBZ.FF.W.0011.110704T2311Z-110705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT MON JUL 4 2011
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...
* UNTIL 1015 PM EDT
* AT 704 PM EDT...AN AREA OF THUNDERSTORMS WITH HEAVY RAIN CAPABLE
OF PRODUCING FLASH FLOODING WAS MOVING SLOWLY ACROSS PORTIONS OF
EAST CENTRAL ALLEGHENY COUNTY. OVER 2 INCHES OF RAIN HAS ALREADY
FALLEN WITH THIS STORM, WITH ANOTHER INCH POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATER IS USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 4038 7977 4032 7978 4030 7981 4029 7978
4028 7980 4039 8001 4051 7994 4046 7971
4043 7971
$$2 follow-up statements
603
WGUS71 KPBZ 042333
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
733 PM EDT MON JUL 4 2011
PAC003-050215-
/O.CON.KPBZ.FF.W.0011.000000T0000Z-110705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
733 PM EDT MON JUL 4 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
ALLEGHENY COUNTY...
AT 725 PM EDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED
OVER THE WARNED AREA. THE RAIN INTENSITY IS DECREASING AS THE ENTIRE
AREA IS DRIFTING TO THE EAST. RUNOFF WILL CONTINUE THROUGH THE
EVENING HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILKINSBURG...TURTLE CREEK...SOUTH SIDE PITTSBURGH...OAKLAND...
MONROEVILLE AND EAST LIBERTY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4038 7977 4032 7978 4030 7981 4029 7978
4028 7980 4039 8001 4051 7994 4046 7971
4043 7971
$$895
WGUS71 KPBZ 050033
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 PM EDT MON JUL 4 2011
PAC003-050215-
/O.CON.KPBZ.FF.W.0011.000000T0000Z-110705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
833 PM EDT MON JUL 4 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
ALLEGHENY COUNTY...
AT 825 PM EDT...ANOTHER LINE OF MODERATE TO HEAVY RAIN HAS DEVELOPED
ACROSS PORTIONS OF THE WARNING AREA. THIS LINE OF RAIN COULD PRODUCE
ANOTHER ONE-HALF INCH OF RAIN. THIS RAIN IS EXPECTED TO DISSIPATE
SHORTLY AFTER SUNSET.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILKINSBURG...TURTLE CREEK...SOUTH SIDE PITTSBURGH...OAKLAND...
MONROEVILLE AND EAST LIBERTY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4038 7977 4032 7978 4030 7981 4029 7978
4028 7980 4039 8001 4051 7994 4046 7971
4043 7971
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 4:45 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 4, 4:45 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 445 PM EDT MON JUL 4 2011 .SYNOPSIS... A WEAK DISTURBANCE WILL BRING SHOWERS AND STORMS LATE THIS AFTERNOON AND EARLY EVENING. HIGH PRESSURE WILL THEN BUILD IN TUESDAY. THE RISK FOR SHOWERS AND STORMS WILL RETURN LATE WEDNESDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... UPDATING POPS TO BETTER COVER CURRENT ACTIVITY. SHOWERS AND STORMS CONTINUE TO FIRE ALONG A BOUNDARY AS SW ENERGY MOVES THROUGH THE UPPER OHIO VALLEY. EXPECT THE COVERAGE TO DECREASE AS THE SW DRIFTS INTO N WV. TONIGHT...BOTH THE SHORT WAVE ENERGY AND THE FRONTAL BOUNDARY WILL SLIDE SOUTHEASTWARD AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE NORTHWEST. GFS RELATIVE HUMIDITY TIME HEIGHT CROSS SECTION INDICATES A DRY COLUMN ABOVE 800MB. WITH NEAR CALM WINDS AND SURFACE MOISTURE PRESENT, PATCHY FOG WILL DEVELOP DURING THE PRE- DAWN HOURS. OVERNIGHT LOWS ARE CLOSER TO THE SLIGHTLY WARMER MET GUIDANCE, WITH LOWS RANGING FROM THE LOWER 50S ACROSS THE I-80 CORRIDOR TO NEAR 60 ACROSS NORTH-CENTRAL WV. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... NAM/GFS/ECMWF SOLUTIONS ARE IN AGREEMENT THAT HIGH PRESSURE WILL BRING PREDOMINATELY DRY WEATHER TO THE UPPER OHIO VALLEY TUESDAY INTO EARLY ON WEDNESDAY. THE ONE EXCEPTION IS THE CHANCE OF DIURNALLY DRIVEN CONVECTION TUESDAY AFTERNOON ACROSS THE RIDGES OF WV AND MD. THE MID-LEVEL FLOW WILL SHIFT FROM NORTHWESTERLY TO MORE ZONAL ON WEDNESDAY AND A COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE IN THE DAY. DEEP MOISTURE IS LACKING WITH THE FRONTAL BOUNDARY, AND THUS CHANCE POPS ARE FORECAST LATE WEDNESDAY INTO THURSDAY WITH WITH THE SLOW PASSAGE OF THE FRONT. TEMPERATURES WILL BE NEAR NORMAL VALUES ON TUESDAY IN A DRIER AIR MASS. WEAK WARM AIR ADVECTION IN AN ENHANCED SOUTHERLY LOW-LEVEL FLOW IN ADVANCE OF THE FRONT WILL ALLOW FOR TEMPS TO WARM TO AROUND 5 DEGREES ABOVE NORMAL ON WEDNESDAY. TEMPERATURES WILL BE BACK TO NEAR NORMAL VALUES AS THE FRONT PUSHES SOUTHEAST OF THE AREA ON THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... GENERAL BLEND OF HPC PROGS AND 12Z MODEL RUNS BRINGS FRONT SOUTH OF REGION BY THURSDAY EVENING WITH LOW CHANCE POPS DIMINISHING ACROSS THE SOUTHEAST AND RIDGES OVERNIGHT. SURFACE RIDGE WILL THEN REMAIN ACROSS NEW ENGLAND INTO SUNDAY WITH LITTLE CHANCE FOR THUNDERSTORMS. BY MONDAY A COLD FRONT WILL APPROACH FROM THE EASTERN GREAT LAKES WITH A CHANCE OF SHOWERS AND STORMS ESPECIALLY IN THE AFTERNOON. TEMPERATURES WILL AVERAGE ABOVE NORMAL FOR THE PERIOD. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... SHORTWAVE MOVING ALONG FRONT LYING ACROSS THE UPPER OHIO VALLEY WILL BRING THUNDERSTORMS WITH MVFR RESTRICTIONS INTO THE EARLY EVENING FOR THE TERMINALS SOUTH OF KPIT. GENERAL VFR ELSEWHERE WITH ONLY A FEW SPRINKLES AT KPIT AND KAGC. HIGH PRESSURE WILL MOVE IN BEHIND THE SYSTEM TONIGHT AND LOW LEVEL MOISTURE ALONG WITH CLEARING SKIES AND LIGHT WINDS WILL SET UP CONDITIONS FOR IFR FOG LATER TONIGHT INTO EARLY TUESDAY. HIGH PRESSURE WILL THEN BRING GENERAL VFR TUESDAY AFTER FOG LIFTS. OUTLOOK TUESDAY NIGHT THROUGH SATURDAY. MAINLY VFR CONDITIONS THROUGH WEDNESDAY WITH POSSIBLE MVFR VALLEY FOG NEAR SUNRISE. THUNDERSTORMS WITH RESTRICTIONS WILL BE POSSIBLE ONCE AGAIN WEDNESDAY NIGHT AND THURSDAY AS A FRONT MOVES ACROSS THE REGION. SURFACE RIDGE WILL BRING A RETURN TO VFR FRIDAY INTO THE WEEKEND. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 4, 4:16 AM EDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 416 AM EDT MON JUL 4 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-050830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 416 AM EDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 4, 6:50 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG COLUMBIANA 40.89N 80.69W
07/04/2011 COLUMBIANA OH 911 CALL CENTER
LARGE TREES BLOWN DOWN.
&&
EVENT NUMBER PBZ1100912
NWSLocal storm report, Jul 4, 6:52 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
652 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 5 NNW EAST PALESTINE 40.90N 80.58W
07/04/2011 COLUMBIANA OH 911 CALL CENTER
LARGE TREES BLOWN DOWN.
&&
EVENT NUMBER PBZ1100913
NWSLocal storm report, Jul 4, 6:54 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL SALEM 40.90N 80.86W
07/04/2011 E0.88 INCH COLUMBIANA OH 911 CALL CENTER
&&
EVENT NUMBER PBZ1100914
NWSLocal storm report, Jul 4, 6:58 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLOOD COLUMBIANA 40.89N 80.69W
07/04/2011 COLUMBIANA OH 911 CALL CENTER
STREET FLOODING.
&&
EVENT NUMBER PBZ1100915
NWSLocal storm report, Jul 4, 6:59 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
659 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLOOD LEETONIA 40.88N 80.76W
07/04/2011 COLUMBIANA OH 911 CALL CENTER
STREET FLOODING.
&&
EVENT NUMBER PBZ1100916
NWSLocal storm report, Jul 4, 7:02 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 3 NNW EAST PALESTINE 40.87N 80.56W
07/04/2011 COLUMBIANA OH 911 CALL CENTER
LARGE TREES BLOWN DOWN.
&&
CORRECTED LOCATION
EVENT NUMBER PBZ1100913
NWSThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:20 PM EDT | Areal Flood Warning | PBZ | Greene | 3 hr |
| Jul 4, 3:44 PM EDT | Special Weather Statement | PBZ | Westmoreland | 31 min |
| Jul 4, 5:35 PM EDT | Areal Flood Warning | PBZ | Allegheny, Westmoreland | 3 hr |
| Jul 4, 6:44 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 32 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.